Alabama, 2022Hail in Alabama, May 15, 2022
May 15, 2022 · NWS MOB · 7 events in 2 counties and zones
Severe thunderstorms developed and produced hail in portions of coastal Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed and produced hail in portions of coastal Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 15, 2:55 PM CST, 55 minutes earlier.
Area forecast discussion, May 15, 2:55 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
355 PM CDT Sun May 15 2022
.NEAR TERM UPDATE /Now Through Monday/...Mid to upper level troughing
persists across the region today before shifting slightly east
going into Monday. Once again we will see afternoon and evening
showers and thunderstorms popping off along the seabreeze boundary
as it moves inland this afternoon and evening, likely lingering
into the late evening hours. Shear remains modest in the 20 to
25kt range, perhaps locally enhanced to nearer 30kts in
association with the seabreeze boundary. CAPE will be in the 2,000
to 2,500j/kg range with DCAPE values of 800 to 1,100j/kg. Any
showers and storms that develop today once again will have the
chance to become strong to severe sporting large hail and damaging
wind gusts in any of the more robust convection. This is
particularly true in any cases where storm mergers are involved.
Temperatures are topping out in the upper 80's to lower 90's today
with temperatures falling into the middle to upper 60's tonight.
Heading into Monday our trough shifts east some and transient
shortwave ridging moves overhead in the mid to upper levels. This
should help induce some subsidence over the area and help keep
convective coverage more limited across the area during the
afternoon hours. Once again though can't rule out an isolated
shower or thunderstorm owing to daytime heating or the seabreeze
boundary. High temperatures will likely reach the lower 90's for
most locations.
As has been the case the past couple days, monitoring how
convection evolves upstream across MO/AR this afternoon for a
complex of thunderstorms that develops and moves quickly
southeast. This should begin to fizzle out as it moves across
northern MS into AL after sunset given loss of daytime heating
and subsequently SBCAPE. Will continue to watch as forecast
guidance often has a difficult time in these regimes diagnosing
the evolution of these convective complexes even with a 12 to 24
hour lead time.
A low risk of rip currents remains in place through Monday. MM/25
&&
.SHORT TERM /Monday night Through Wednesday night/...Monday night
and Tuesday, an upper trough over the Southeast gets sheared as it
shifts east as an upper level shortwave trough over the Great Lakes
moves off and an upper ridge along the lee side of the Rockies
pushes east over the Plains. A weak surface cold front moves south
across the Southeast states through Tuesday night. On Monday evening
lingering convection should end by midnight, with a few showers or
storms persisting over the adjacent Gulf waters overnight. On
Tuesday, with the front moving through and with PWAT's still
generally around 1.0-1.2 inches, will probably see some isolated
to scattered convection over portions of the forecast area, but
the upper ridge building in from the west may help to limit this
somewhat. The front drops just offshore by late Tuesday night and
remains to our south through Wednesday night, with ridging surface
and aloft building over our area. Expect dry conditions for the
end of the short term period and already warm to hot temperatures
becoming even moreso by Wednesday. Lows Monday and Tuesday nights
range from the low to mid over inland areas and upper 60s to near
70 along the coast. A little warmer Wednesday night with lows
mainly in the upper 60s inland and low to mid 70s at the coast.
Highs on Tuesday around 90 to low 90s inland and mid to upper 80s
at the coast, a little warmer on Wednesday highs with in the low
to mid 90s inland but still mid to upper 80s along the coast. /12
&&
.EXTENDED TERM /Thursday Through Sunday/...General weak ridging
continues over the forecast area through Friday with little to no
rain expected through that time frame. Ridging begins to break
down from west to east over the weekend as as surface cold front
and weak upper trough moves toward and then over the region
Saturday and Sunday. Moisture gradually increases as the system
approaches from the west, and at least scattered coverages of
mainly afternoon showers and storms will return for both Saturday
and Sunday. Guidance continues to advertise temperatures well
above seasonal norms through the extended period, with lows
generally in the upper 60s to low 70s and highs in the mid 80s
along the coast, with lower to mid 90s inland. /12
&&
.MARINE...A diurnal wind pattern remains in place through
Tuesday with sea breeze winds increasing near the coast and over
area bays during the day and a land breeze at night. This diurnal
wind pattern will be augmented by any convective complexes that move
across coastal waters through Monday night with temporary offshore
surges with storms. A light to moderate southwesterly flow will
become established by the middle to latter portions of the upcoming
week. Seas remain around 1 foot through Monday, increasing to 1 to 2
feet by Tuesday. MM/25
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&
This product is also available on the web at:
www.weather.gov/mob
In the hours before
Special weather statement, May 15, 2:30 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Mobile AL
330 PM CDT Sun May 15 2022
ALZ264-266-FLZ201-202-152115-
Baldwin Coastal AL-Baldwin Central AL-Escambia Inland FL-
Escambia Coastal FL-
330 PM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of southeastern Baldwin
and central Escambia Counties through 415 PM CDT...
At 329 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles west of Gonzalez, moving south at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Baldwin and central Escambia Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3041 8737 3043 8734 3046 8737 3045 8740
3047 8742 3045 8742 3044 8739 3042 8740
3042 8741 3044 8756 3071 8748 3070 8729
3041 8734
TIME...MOT...LOC 2029Z 017DEG 9KT 3058 8742
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
CGALSpecial weather statement, May 15, 2:57 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Mobile AL
357 PM CDT Sun May 15 2022
FLZ202>204-152145-
Santa Rosa Coastal FL-Escambia Coastal FL-Santa Rosa Inland FL-
357 PM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of southwestern Santa
Rosa and south central Escambia Counties through 445 PM CDT...
At 357 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Pace, moving south at 5 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pensacola, Ferry Pass, Brent, West Pensacola, Ensley, Warrington,
Gonzalez, Pace, Gulf Breeze, Goulding, Myrtle Grove, Oriole Beach,
Pea Ridge and Floridatown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3067 8727 3069 8709 3044 8709 3044 8710
3052 8710 3058 8718 3057 8719 3049 8715
3037 8717 3037 8715 3040 8708 3038 8708
3035 8714 3036 8720 3034 8720 3034 8708
3033 8718 3031 8736
TIME...MOT...LOC 2057Z 007DEG 5KT 3060 8716
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
CGALSpecial weather statement, May 15, 3:01 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Mobile AL
401 PM CDT Sun May 15 2022
ALZ263-265-152145-
Mobile Coastal AL-Mobile Central AL-
401 PM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of southwestern Mobile
County through 445 PM CDT...
At 400 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 5 miles northeast of Bayou La Batre. This storm
was nearly stationary.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tillmans Corner, Theodore, Bayou La Batre and Coden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3058 8830 3060 8812 3059 8812 3059 8811
3060 8811 3060 8810 3046 8810 3045 8811
3039 8811 3038 8827
TIME...MOT...LOC 2100Z 168DEG 2KT 3046 8820
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
CGALLocal storm report, May 15, 3:28 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
428 PM CDT SUN MAY 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 2 WSW FERRY PASS 30.51N 87.24W
05/15/2022 M1.00 INCH ESCAMBIA FL PUBLIC
PUBLIC PHOTOS OF QUARTER SIZE HAIL AROUND
4:15 PM CDT.
&&
MMSpecial weather statement, May 15, 3:35 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Mobile AL
435 PM CDT Sun May 15 2022
ALZ264-152215-
Baldwin Central AL-
435 PM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of south central
Baldwin County through 515 PM CDT...
At 435 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Summerdale, or near Robertsdale. This storm
was nearly stationary.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Foley, Robertsdale, Loxley, Summerdale and Silverhill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3042 8781 3043 8781 3044 8780 3047 8780
3045 8782 3045 8783 3064 8778 3061 8758
3038 8764
TIME...MOT...LOC 2135Z 012DEG 4KT 3051 8771
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
CGALSpecial weather statement, May 15, 3:48 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Mobile AL
448 PM CDT Sun May 15 2022
ALZ058-152230-
Crenshaw AL-
448 PM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of central Crenshaw
County through 530 PM CDT...
At 447 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles northwest of Rutledge, or 7 miles
northwest of Luverne. This storm was nearly stationary.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Luverne and Rutledge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3155 8644 3166 8646 3166 8645 3176 8645
3176 8644 3177 8644 3178 8645 3182 8645
3186 8636 3164 8616
TIME...MOT...LOC 2147Z 340DEG 2KT 3176 8638
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
CGALHail, Baldwin
- When
- May 15, 3:50 PM CST to 4:10 PM CST
- Where
- Baldwin County, 0.69 mi N of Summerdale
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.490, -87.700
Quarter size hail was reported. First round of hail fell from 450 to 458 pm and resumed briefly at 507 pm.
Hail, Baldwin
- When
- May 15, 3:50 PM CST to 3:55 PM CST
- Where
- Baldwin County, 0.91 mi SE of Robertsdale
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 30.540, -87.710
Quarter to half dollar size hail was reported on Memphis Way in Robertsdale.
Hail, Baldwin
- When
- May 15, 3:51 PM CST to 3:56 PM CST
- Where
- Baldwin County, 1.5 mi SSE of Robertsdale
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 30.530, -87.710
Pea to quarter size hail was reported.
Hail, Baldwin
- When
- May 15, 6:00 PM CST to 6:02 PM CST
- Where
- Baldwin County, 1.19 mi E of Fairhope
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.520, -87.880
Quarter size hail reported via social media.
Hail, Mobile
- When
- May 15, 6:40 PM CST to 6:42 PM CST
- Where
- Mobile County, 1.37 mi ENE of Cottage Hill
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.660, -88.130
Quarter size hail reported via social media.
Hail, Mobile
- When
- May 15, 7:38 PM CST to 7:40 PM CST
- Where
- Mobile County, 2.37 mi E of Wilmer
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 30.820, -88.310
Quarter to half dollar size hail was reported on Glenwood Hills Drive in Wilmer.
Hail, Mobile
- When
- May 15, 7:39 PM CST to 7:41 PM CST
- Where
- Mobile County, 1.78 mi W of Semmes
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.780, -88.280
Quarter size hail was reported near Mary Montgomery School.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 15 to 16, 2022$591,000 · 1.75 in hail · 37 events
- Hail in Oklahoma, May 15, 2022$580,000 · 4.5 in hail · 29 events
- Damaging Winds in Mississippi, May 15, 20221 injured · $309,000 · 57 kt wind · 20 events
- Hail and Damaging Winds in Missouri, May 15, 2022$200,000 · 1.25 in hail · 21 events
- Damaging Winds in Arkansas, May 15, 2022$80,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in Oklahoma, May 15, 2022$9,000 · 3 in hail · 35 events
- Damaging Winds in Louisiana, May 15, 2022$42,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Tennessee, May 15, 2022$20,000 · 1.5 in hail · 7 events
- Hail and Damaging Winds in Kansas, May 15, 20221.75 in hail · 15 events
- Hail and Damaging Winds in Arkansas, May 15, 2022$16,000 · 1.5 in hail · 5 events
- Hail and Damaging Wind in Missouri, May 15, 2022$15,000 · 1 in hail · 4 events
- Damaging Winds in Kansas, May 15, 202256 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032120, 1032121, 1032122, 1032123, 1032124, 1032125, 1032126.